Liver Injury from Anti-TNF Agents

While anti-TNF agents have been associated with drug-induced liver injury (DILI), it has been difficult to get a handle on how much importance to place on this.  A recent study provides more data and some reassurance (Clin Gastroenterol Hepatol 2013; 11: 558-64).

The authors searched the U.S. DILI Network database from 2003 to 2011 and describe 6 cases of anti-TNF DILI; in addition, they searched PubMed for articles related to anti-TNF agent associated hepatotoxicity and identified an additional 28 cases. Other causes of liver disease were excluded in these patients, including reactivation of hepatitis B, and acute viral hepatitis (eg. hepatitis C, hepatitis E).

Results of anti-TNF hepatotoxicity:

  • 26 cases due to infliximab, 4 cases due to etanercept, and 4 due to adalimumab.
  • Based on scoring system, the anti-TNF agent was considered a definite cause of DILI in 1 (3%), very likely in 21 (62%) and probable in 12 (35%).
  • Median latency (duration of therapy before onset of DILI) was 13 weeks with a range of 2-104 weeks.
  • 22 (67%) had positive anti-nuclear and/or smooth muscle antibodies.  15 of 17 of these patients had liver biopsy features consistent with autoimmunity.
  • Among those 22 with autoimmune features, there was a higher peak alanine aminotransferase compared with the 12 without these features (784 vs 528 U/L)
  • Favorable outcome: all but one patient improved after discontinuation of the implicated drug; 12 received corticosteroids. One patient with underlying cirrhosis underwent liver transplantation after infliximab-induced liver injury.

While the authors note the potential for a class effect of anti-TNF agents, in studies from patients with psoriasis, there was a lack of cross-toxicity between etanercept and infliximab.

Take-home messages:

The risk of hepatocellular injury from anti-TNF agents is very low.  DILI due to anti-TNFs often have autoimmune features. The prognosis is favorable, and alternative anti-TNFs can be given after resolution.

Related blog links:

4 thoughts on “Liver Injury from Anti-TNF Agents

  1. Pingback: More data on DILI | gutsandgrowth

  2. Pingback: Teaching an Old Drug New Tricks | gutsandgrowth

  3. Pingback: Understanding the Reasons for Abnormal Liver Enzymes in Pediatric Inflammatory Bowel Disease | gutsandgrowth

  4. Pingback: Data on Drug-Induced Liver Injury | gutsandgrowth

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.